EconPapers    
Economics at your fingertips  
 

Feasible smooth income tax schedules: benefits and distributional implications

D. Estévez Schwarz and Eric Sommer

Applied Economics, 2020, vol. 52, issue 2, 175-194

Abstract: Existing tax schedules are often overly complex and characterized by discontinuities in the marginal tax burden. In this paper, we propose a class of progressive smooth functions to replace personal income tax schedules. These functions depend only on three meaningful parameters, and avoid the drawbacks associated with defining tax schedules through various tax brackets. Based on representative micro data, we derive revenue-neutral parameters for four different types of tax regimes (Austria, Germany, Hungary and Spain). We then analyze the possible implications of a hypothetical switch to smoother income tax tariffs. It turns that smooth tax functions are convenient to eliminate bracket creep, while aggregate income inequality is uniformly reduced to a small extent.

Date: 2020
References: Add references at CitEc
Citations:

Downloads: (external link)
http://hdl.handle.net/10.1080/00036846.2019.1638500 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:applec:v:52:y:2020:i:2:p:175-194

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RAEC20

DOI: 10.1080/00036846.2019.1638500

Access Statistics for this article

Applied Economics is currently edited by Anita Phillips

More articles in Applied Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-31
Handle: RePEc:taf:applec:v:52:y:2020:i:2:p:175-194